Minnesota, 2010

Winter Storm in Minnesota, January 25, 2010

January 25, 2010 · NWS FGF · 2 events in 2 counties and zones

Snowfall rates increased over Clearwater County on the 25th, with another 5 to 7 inches of snow falling during the day hours. This combined with very strong northwest winds to produce low visibilities.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Snowfall rates increased over Clearwater County on the 25th, with another 5 to 7 inches of snow falling during the day hours. This combined with very strong northwest winds to produce low visibilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 24, 9:35 PM CST, 6 hours 44 minutes earlier.

Area forecast discussion, Jan 24, 9:35 PM CST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
935 PM CST SUN JAN 24 2010

.DISCUSSION...AN ADDITIONAL HAZARD OF FREEZING DRIZZLE HAS STARTED
HERE IN GRAND FORKS (CARS HAVE AN ICE COATING). RUC SOUNDINGS
SHOW A DRY LAYER ABOVE 700MB WHERE CURRENT RADAR RETURNS ALONG AND
WEST OF THE VALLEY WOULD BE FREEZING DRIZZLE (SUPERCOOLED WATER
DROPLETS). WILL MENTION IN FORECAST AND UPDATE WSW AGAIN. RUC
SHOWS THIS DRY LAYER ABOVE 700MB WILL SLIDE TO THE SOUTH...TURNING
ANY RADAR RETURNS TO SNOW FROM NORTH TO SOUTH THROUGH THE NIGHT.

&&

.AVIATION...CIGS REMAIN IN IFR RANGE WITH SOME IMPROVEMENT PSBL
INTO THE LOW MVFR RANGE MAINLY OVERNIGHT INTO MONDAY. NORTH-
NORTHWEST WINDS WILL INCREASE TO 25-35 KT AS WE HEAD INTO MONDAY
ALONG WITH LOW VSBYS IN LIGHT SNOW AND BLOWING SNOW ESPECIALLY IN
THE RED RIVER VALLEY.

&&

.PREV DISCUSSION... /ISSUED 848 PM CST SUN JAN 24 2010/

DISCUSSION...ALL PARAMETERS OF FORECAST ON TRACK AND ONLY VERY
MINIMAL CHANGES REQUIRED. MAIN CONCERN WILL BE IF BLIZZARD
CONDITIONS WILL DEVELOP BY MONDAY MORNING ACROSS ANY PORTIONS OF
THE FA. LIKE PREVIOUS FORECAST DISCUSSION STATED...CURRENT
SNOWPACK WILL NOT BLOW AROUND...IT WILL TAKE FALLING SNOW COMBINED
WITH THE WINDS TO CREATE BLIZZARD CONDITIONS. NOT SEEING THAT YET
WITH CURRENT FINE FLAKES...IT WILL TAKE HEAVIER SNOWFALL. THIS
HEAVIER SNOWFALL POSSIBLE BY MORNING INTO THE VALLEY (WHERE
STRONG ENOUGH WINDS WILL EXIST). STILL NOT SURE HOW HEAVY SNOWFALL
WILL BE ACROSS THE VALLEY...AND IF IT WILL BE WIDESPREAD ENOUGH TO
CREATE CONDITIONS NECESSARY FOR A BLIZZARD WARNING. MOST PROBABLE
SOLUTION AT THIS POINT IS THAT THERE WILL BE BLIZZARD
CONDITIONS...BUT SCATTERED IN AREA AND NOT CONSISTENT (ON AND
OFF). THESE CONDITIONS SHOULD EXIST EARLY MONDAY MORNING INTO
MONDAY AFTERNOON. THUS...WILL NOT CHANGE ANY HEADLINES. WILL NEED
TO MONITOR THIS CLOSELY AS WORST CONDITIONS WILL COINCIDE WITH
MORNING COMMUTE...IF BLIZZARD CONDITIONS APPEAR THAT THEY WILL BE
MORE CONSISTENT AND WIDESPREAD THAN BLIZZARD WARNING WILL BE NEEDED
(MOST LIKELY NORTHERN/CENTRAL RED RIVER VALLEY).

OTHER CONCERN IS THAT SLUSH AND STANDING WATER HAS TURNED TO ICE
CREATING HAZARDOUS TRAVEL CONDITIONS. THIS IS MENTIONED IN ALL OF
OUR PRODUCTS...BUT WILL UPDATE WSW AGAIN TO MENTION THIS.

PREV DISCUSSION... /ISSUED 324 PM CST SUN JAN 24 2010/

SHORT TERM...TONIGHT THROUGH TUESDAY

PRIMARY CHALLENGES INVOLVE ALL ASPECTS OF ROUND TWO FOR WINTER
STORM. GFS/NAM/ECMWF HAVE FINALLY LOCKED ONTO THIS SYSTEM AND NOW
SEEM TO HAVE A GOOD HANDLE ON ITS EVOLUTION. WILL CONTINUE WITH A
MODEL BLEND FOR THE AFTERNOON FORECAST PACKAGE...ALTHOUGH DID LEAN
TOWARD MORE RELIABLE NAM TEMPERATURE GUIDANCE.

AREAS OF DENSE FOG HAVE BEEN SLOW TO DISSIPATE THIS AFTERNOON AS
INCREASING NORTHWEST WIND HAS HAD LITTLE AFFECT ON SATURATED NEAR
SURFACE ENVIRONMENT. AS WINDS CONTINUE TO INCREASE THIS EVENING
AND OVERNIGHT...STILL EXPECT FOG TO SLOWLY DISSOLVE FROM WEST TO
EAST.

ATTENTION THEN TURNS TO SNOW. LIGHT SNOW ACTIVITY ACROSS CENTRAL
NORTH DAKOTA HAS WEAKENED THIS AFTERNOON WITH THE MAIN FOCUS ON
BLIZZARD CONDITIONS AND DEFORMATION SNOW BAND ACROSS EASTERN
MONTANA/WESTERN NORTH DAKOTA. CLOSER TO THE RED RIVER VALLEY...
ADDITIONAL LIGHT SNOW HAS BEEN SLOW TO DEVELOP TODAY. HOWEVER...
WRAP AROUND MOISTURE/SNOW FROM SURFACE LOW OVER NORTHERN WISCONSIN
CONTINUES TO MOVE WESTWARD. TONIGHT THROUGH MONDAY...BEST
SATURATION/LIFT MOVES INTO NORTHWEST MINNESOTA. STILL ON TRACK TO
SEE AN ADDITIONAL 4 TO 6 INCHES AND STRONG NORTHWEST WIND ACROSS
ROSEAU/LAKE OF THE WOODS/BELTRAMI/EASTERN MARSHALL COUNTIES...SO
WILL MAINTAIN AND EXTEND WINTER STORM WARNING UNTIL 00 UTC
TUESDAY. WILL ALSO EXTEND WINTER WEATHER ADVISORY FOR SNOW AND
WIND ACROSS THE REMAINDER OF THE FORECAST AREA UNTIL 00 UTC
TUESDAY WHERE AN ADDITIONAL 1 TO 4 INCHES OF SNOW IS EXPECTED.

FLY IN THE OINTMENT WILL BE TIMING AND STRENGTH OF WINDS. BOTH
GFS/NAM SHOW 35 TO 40 KT 925 HPA WINDS ALONG AND WEST OF THE
VALLEY BY 12 UTC MONDAY MORNING. WITH A NEAR ADIABATIC LAYER TO
925 HPA...SHOULD SEE MUCH OF THIS REALIZED AT THE SURFACE.
NORTHWEST WIND FROM 25 TO 35 MPH WITH GUSTS TO 40 MPH WILL BE
WIDESPREAD. CURRENT SNOWPACK IS SOLID AND DO NOT EXPECT IT TO BREAK
APART. HOWEVER...SIGNIFICANT BLOWING AND DRIFTING SNOW IS LIKELY IN
AREAS THAT RECEIVE ADDITIONAL SNOWFALL. BIG QUESTION IS WHETHER THE
STRONGEST WIND WILL COINCIDE WITH THE HEAVIEST SNOWFALL AND HOW
WIDESPREAD BLIZZARD OR NEAR BLIZZARD CONDITIONS MAY OCCUR. BEST
CHANCE FOR THIS IS ALONG AND WEST OF THE VALLEY...BUT CONFIDENCE TOO
LOW AT THIS TIME TO ISSUE ANY HEADLINES. DEFINITELY SOMETHING TO
WATCH CLOSELY THE NEXT 6 TO 12 HOURS AS SNOW/WIND PLACEMENT BECOMES
MORE CERTAIN. MONDAY MORNING COMMUTE LIKELY TO BE VERY DIFFICULT FOR
AREAS THAT RECEIVE SIGNIFICANT SNOW...ESPECIALLY IN OPEN COUNTRY.

TEMPERATURES TO FALL TONIGHT THROUGH MOST OF MONDAY AS COLD
AIR ADVECTION DROPS SOUTH BEHIND SLOWLY DEPARTING SURFACE LOW.
HIGHS FOR TOMORROW LIKELY TO BE OBSERVED AT MIDNIGHT TONIGHT.
COOLING TREND CONTINUES TUESDAY/WEDNESDAY AS SURFACE HIGH PRESSURE
BUILDS ACROSS THE REGION. BOTH DAYS...EXPECT HIGHS (LOWS) IN THE
SINGLE DIGITS ABOVE (BELOW) ZERO. AS SUCH...SNOW/SLUSH/RAIN THAT
FELL THE PAST COUPLE DAYS WILL BEGIN TO FREEZE TONIGHT AND BECOME
SOLID BY MID-WEEK...CREATING ICY/SLICK ROADS. THE GOOD NEWS...DRY
CONDITIONS WILL RETURN THROUGH THE REST OF THE WORK WEEK.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY

IT IS BACK TO THE COLD AS 500 MB BLOCKING EAST OF GREENLAND RETURNS
AND THE POLAR VORTEX SHIFTS SOUTHWEST TOWARD THE WESTERN AND
SOUTHERN PARTS OF HUDSON BAY. A SERIES OF COLD WEATHER HIGHS WILL
DROP SOUTH ON THE BACKSIDE OF THE UPPER LOW INTO THE NRN PLAINS
OVER THE NEXT 10-15 DAYS. ONE SUCH HIGH WHICH WILL BE OVER THE
AREA THURSDAY INTO FRIDAY WILL EXIT AND ALLOW A SHORT WAVE TO MOVE
THRU SRN CANADA SUNDAY. MOST OF THE MOISTURE AND ENERGY STAYS IN
SOUTHERN MANITOBA BUT INTRODUCED LOW POPS PER HPC GUIDANCE INTO NE
ND AND NW MN FOR DAYTIME SUNDAY INTO SUNDAY NIGHT. 12Z GFS AND 12Z
ECMWF BACK THIS UP WITH THE ECMWF A BIT WETTER FOR SUN NIGHT. HPC
TEMP AND WIND GUIDANCE REASONABLE AND USED FOR DAYS 5-7.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 6 PM CST MONDAY FOR NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST MONDAY FOR MNZ001>004-007-
     013>016-022>024-027>032-040.

     WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR MNZ005-006-008-
     009-017.

&&

TG
Hazardous weather outlook, Jan 24, 3:54 PM CST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
354 PM CST SUN JAN 24 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-252200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
354 PM CST SUN JAN 24 2010

...WINTER STORM WARNING REMAINS IN EFFECT FOR PARTS OF NORTHWESTERN
MINNESOTA UNTIL 6 PM CST MONDAY...

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR EASTERN NORTH DAKOTA
AND PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA UNTIL 6 PM CST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF SNOW WILL DEVELOP THIS EVENING AND CONTINUE OVERNIGHT.
IN ADDITION TO THE SNOW...THE WIND WILL TURN TO THE NORTHWEST AND
INCREASE TO 25 TO 35 MPH WITH GUSTS TO 40 MPH IN EASTERN NORTH
DAKOTA AND THE RED RIVER VALLEY PORTION OF WESTERN MINNESOTA .
THE COMBINATION OF THE WIND AND NEW SNOWFALL ACCUMULATION IS
EXPECTED TO RESULT IN REDUCED VISIBILITIES IN BLOWING AND DRIFTING
SNOW THROUGH THE NIGHT. NEAR BLIZZARD CONDITIONS ARE POSSIBLE...
ESPECIALLY IN OPEN COUNTRY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

REDUCED VISIBILITIES IN BLOWING AND DRIFTING SNOW WILL CONTINUE ON
MONDAY. NEAR BLIZZARD CONDITIONS ARE POSSIBLE...ESPECIALLY IN OPEN
COUNTRY. TOTAL SNOWFALL ACCUMULATIONS OF 2 TO 6 INCHES ARE
EXPECTED BY MONDAY EVENING...WITH THE LESSER AMOUNTS IN THE VALLEY
CITY TO WAHPETON AREAS AND THE HIGHER AMOUNTS IN THE BAUDETTE TO
BEMIDJI AREAS.

THE COMBINATION OF THE WIND AND COLD TEMPERATURES COULD PRODUCE
DANGEROUS WIND CHILLS ON MONDAY NIGHT INTO TUESDAY MORNING AND
AGAIN TUESDAY NIGHT INTO WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE PROVIDE SNOWFALL REPORTS.

ROGERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, North Clearwater

When
January 25, 4:19 AM CST to 4:05 PM CST
Where
North Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
January 25, 4:19 AM CST to 4:05 PM CST
Where
South Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207984, 207985.